Missouri, 2008

Flash Flooding and Damaging Wind in Missouri, June 13, 2008

June 13, 2008 · NWS LSX · 5 events in 4 counties and zones

Thunderstorms developed and moved through Missouri and Illinois for most of the day on June 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Thunderstorms developed and moved through Missouri and Illinois for most of the day on June 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 12, 11:25 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 12, 11:25 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1225 AM CDT FRI JUN 13 2008

.DISCUSSION...
/248 PM CDT THU JUN 12 2008/
MAIN CONCERN CONTINUES TO BE FOR THE POTENTIAL FOR HEAVY RAINFALL
AND SEVERE WEATHER OVER THE CWA THROUGH TOMORROW AFTERNOON.  WILL BE
ISSUING A FLASH FLOOD WATCH FOR THE NORTHWESTERN HALF OF THE CWA
TONIGHT...AND FOR MOST OF THE NORTHERN TWO THIRDS OF THE CWA
TOMORROW.

BOTH THE GFS/NAM ARE IN BASIC AGREEMENT THAT FRONT CURRENTLY
EXTENDING FROM CENTRAL IOWA ACROSS NWRN MO INTO CENTRAL KANSAS WILL
BECOME PARALLEL TO UPPER FLOW OVER NERN MO/W CNTRL IL TONIGHT.
FRONT WILL TAKE ALL DAY TO MOVE ACROSS THE REGION TOMORROW.  THIS
WILL BE A GOOD SETUP FOR CELL TRAINING.  LARGE SCALE ASCENT WILL
INCREASE ACROSS MO/IL NEXT 24 HOURS AS WEAK MID LEVEL VORT NOW OVER
THE CNTRL HIGH PLAINS MOVES ACROSS THE REGION TONIGHT FOLLOWED BY A
STRONGER SHORTWAVE THAT WILL MOVE ACROSS THE REGION LATE TOMORROW
AFTERNOON/EVENING. AREA WILL ALSO LIE UNDER INCREASING UPPER LEVEL
DIVERGENCE IN RIGHT ENTRANCE OF 300MB JET STREAK. THUNDERSTORMS
SHOULD BE EFFICIENT PRECIPITATION PRODUCERS GIVEN DEEP WARM LAYER
AND PRECIPITABLE WATERS NEAR AN IMPRESSIVE 2 INCHES. AREA SOILS
ARE STILL RELATIVELY SATURATED FROM RECENT RAINS EXCEPT OVER THE
FAR SOURTHERN PART OF THE CWA WHERE FFG ARE PRETTY HIGH. SO FLASH
FLOOD WATCH SEEMS WARRANTED.

TORNADO WATCH HAS JUST BEEN ISSUED FOR PARTS OF CNTRL AND NERN MO
AS WELL AS WEST CENTRAL ILLINOIS.  SEVERE WEATHER ALSO APPEARS TO
BE A THREAT ALONG AND SOUTH OF THE FRONT NEXT 24 HOURS. LATEST SPC
OBJECTIVE ANALYSIS HAS MLCAPES 1500-2000+ J/KG OVER CNTRL AND NERN
MO WITH 0-6KM SHEAR VALUES AROUND 40KTS. CHANCES FOR SEVERE
WEATHER SHOULD INCREASE OVER THE NWRN HALF OF THE CWA LATE THIS
AFTERNOON/THIS EVENING AS FRONT GETS CLOSER AND DEEP LAYER SHEAR
INCREASES SLIGHTLY. THINK SUPERCELLS AS WELL AS ORGANIZED
MULTICELLS WILL DEVELOP. CHANCES FOR SEVERE WEATHER WILL SHIFT
INTO THE SOUTHEASTERN HALF OF THE CWA TOMORROW AHEAD OF THE FRONT
WITH SIMILAR CAPE AND SHEAR VALUES.

PRECIPITATION WILL END QUICKLY FRIDAY NIGHT A SHORTWAVE SWEEPS
ACROSS THE AREA WHICH WILL PUSH FRONT SOUTHEAST OF CWA.  DRY WEST
NORTWESTERLY FLOW WILL THEN SET UP AS THE SURFACE HIGH BUILDS INTO
THE AREA KEEPING AREA DRY THROUGH LATE SUNDAY.

GUIDANCE TEMPERATURES ARE IN PRETTY GOOD AGREEMENT AND WILL FOLLOW
CLOSELY.

IN THE EXTENDED PART OF THE FORECAST (SUNDAY NIGHT THROUGH NEXT
THURSDAY)...MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT WITH
AMPLIFYING THE UPPER FLOW.  NEARLY ZONAL FLOW OVER THE WEEKEND WILL
BE REPLACED BY TROUGHS OVER BOTH COASTS WITH A NNE-SSW ORIENTED
RIDGE AXIS OVER THE PLAINS.  THE OPERATIONAL GFS LOOK UNSEASONABLY
DEEP COMPARED TO THE SHALLOWER ECWMF.  THE GFS ENSEMBLE LIES IN
BETWEEN THE TWO AND SEEMS LIKE A GOOD COMPROMISE. ALL OF THE MEDIUM
RANGE MODELS ARE BRINGING A COLD FRONT ACROSS THE AREA SUNDAY NIGHT
INTO EARLY MONDAY MORNING...SO WILL SPREAD CURRENT CHC POPS INTO
MONDAY. DRY WEATHER WILL CONTINUE THROUGH MIDWEEK AS SURFACE HIGH
PRESSURE BUILDS IN UNDER NORTHWEST FLOW ALOFT. 850MB TEMPERATURES
WILL FALL INTO THE +10 TO +15C RANGE BEHIND THE FRONT AND MEAN GFS
MOS TEMPERATURES ARE PRETTY CLOSE TO THE OPERATIONAL MOS...SO
FOLLOWED A BLEND OF MEAN MOS AND PERSISTENCE.

BRITT

&&

.AVIATION...
/1221 AM CDT FRI JUN 13 2008/
FOR THE 06Z TAFS...
LINE OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL MISSOURI WILL
MOVE EAST AND AFFECT ALL TAF SITES THROUGH EARLY MORNING.
APPEARS OUTFLOW FROM THIS CONVECTION WILL PUSH BEST CHANCES OF
THUNDERSTORMS TOMORROW AFTERNOON SOUTH OF THE TAF SITES.
OTHERWISE...COLD FRONT TO MOVE SOUTH DURING THE AFTERNOON SHIFTING
WINDS TO THE NORTHWEST.

CVKING

&&

.HYDROLOGY...
THIS SYSTEM WILL BRING TWO TO POSSIBLY THREE INCHES OF QPF OVER
THE FABIUS...NORTH AND LA MOINE RIVER BASINS. THIS WILL PUSH THESE
RIVERS INTO FLOOD AGAIN. THE HEAVY RAINFALL AXIS WILL GO BACK INTO WRN
MO/ERN CAUSING A SECOND CREST ON THE MISSOURI MAIN STEM FROM JEF
CITY TO HERMANN INTO MID JUNE.

BAGNELL DAM RELEASES HAVE INCREASED BUT BELOW PREVIOUS NUMBERS.

LATEST FORECAST USING OBSERVED RAINFALL AND STAGES AS WELL AS 24
HOURS OF QPF CAUSES INCREASED CONFIDENCE OF MAJOR FLOODING ALONG
THE MISSISSIPPI RIVER ABOVE ITS CONFLUENCE WITH THE MISSOURI. MOST
SITES WILL CREST BETWEEN 1973 AND 1993 LEVELS WITH A COUPLE
POINTS NOW NEAR THOSE 93 RECORDS. PEOPLE WITH INTERESTS ALONG THE
MAIN STEM RIVERS SHOULD CAREFULLY MONITOR CURRENT AND FUTURE
FORECASTS.

SIECZYNSKI

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH THIS
     EVENING FOR FRANKLIN-GASCONADE-JEFFERSON-LINCOLN-MONTGOMERY-
     ST. CHARLES-ST. LOUIS-ST. LOUIS CITY-WARREN.

     FLASH FLOOD WATCH THROUGH THIS EVENING FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-MONITEAU-OSAGE-PIKE-RALLS.

     FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR KNOX-LEWIS-MARION-
     MONROE-SHELBY.

IL...FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH THIS
     EVENING FOR BOND IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE
     IL-JERSEY IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-
     MONTGOMERY IL-ST. CLAIR IL-WASHINGTON IL.

     FLASH FLOOD WATCH THROUGH THIS EVENING FOR BROWN IL-PIKE IL.

     FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR ADAMS IL.

&&

WFO LSX
Hazardous weather outlook, Jun 12, 3:08 PM CST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
408 PM CDT THU JUN 12 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
408 PM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND A FLASH FLOOD
WATCH IN EFFECT FOR TONIGHT OVER MUCH OF CENTRAL AND NORTHEAST
MISSOURI AS WELL AS WEST CENTRAL ILLINOIS. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING A FEW TORNADOES...UP TO GOLFBALL SIZE HAIL
AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

IN ADDITION...SOME THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL.
FLASH FLOODING IS POSSIBLE WHERE THUNDERSTORMS TRAIN ACROSS THE
SAME AREAS.

MODERATE RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI... MISSOURI AND ILLINOIS RIVERS. SEE THE APPROPRIATE
FLOOD STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE
REGION ON FRIDAY. IN ADDTION...THERE IS A FLASH FLOOD WATCH IN
EFFECT FOR MOST OF CENTRAL...NORTHEAST AND EAST CENTRAL MISSOURI
AS WELL AS WEST CENTRAL AND SOUTH CENTRAL ILLINOIS.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY.

MODERATE TO MAJOR RIVER FLOODING IS EXPECTED ALONG PARTS OF THE
MISSISSIPPI...MISSOURI AND ILLINOIS RIVERS. SEE THE APPROPRIATE
FLOOD STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT. SPOTTERS ARE ENCOURAGED TO
PRODUCE BOTH SEVERE WEATHER AS WELL AS HEAVY RAINFALL AND FLASH
FLOODING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

In the hours before

Local storm report, Jun 12, 11:53 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1253 AM CDT FRI JUN 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND GST     QUINCY                  39.93N  91.39W
06/13/2008  E50 MPH          ADAMS              IL   TRAINED SPOTTER

&&

EVENT NUMBER 00455

TES
Local storm report, Jun 12, 11:54 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1254 AM CDT FRI JUN 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND GST     QUINCY                  39.93N  91.39W
06/13/2008  M50 MPH          ADAMS              IL   BROADCAST MEDIA

            RELAYED BY WGEM TV STATION IN QUINCY

1250 AM     HAIL             QUINCY                  39.93N  91.39W
06/13/2008  E0.25 INCH       ADAMS              IL   BROADCAST MEDIA

            RELAYED BY WGEM TV STATION IN QUINCY

&&

EVENT NUMBER 00456
EVENT NUMBER 00457

TES

The radar

The St Louis radar (KLSX), 151 km away, was scanning. The volume nearest the first event began at 07:57 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Monroe

When
June 13, 2:00 AM CST to 10:00 AM CST
Where
Monroe County, 3.22 mi NE of Holliday to 0.43 mi SE of Holliday
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.514, -92.088

Two to four inches of rain fell on already saturated soils in Monroe county. Several secondary roads were flooded including Locust Street in Paris. The flooding on Locust Street was due to a nearby creek overflowing its banks.

Lightning, Boone

When
June 13, 4:00 AM CST
Where
Boone County, 1.04 mi SW of Cou Cotton Mem Arpt
Property damage
$10,000
Reported by
Newspaper
Coordinates
38.990, -92.314

Lightning struck a house on the north side of Columbia around 5 am. It caused a fire in the attic of the house which was quickly extinguished. No injuries were reported, but damage to the house was estimated around $10,000.

Flash Flood, Boone

When
June 13, 7:00 AM CST to 10:00 AM CST
Where
Boone County, 2.46 mi ENE of Woodlandville to 3.24 mi N of Midway
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.078, -92.455

Up to three inches of rain fell on already saturated soils in Boone county. Several county roads west of Hinton and U.S. Highway 63 were closed at low water crossings due to high water flowing over them.

Flash Flood, Cole

When
June 13, 7:00 AM CST to 9:30 AM CST
Where
Cole County, 1.6 mi NNW of Marion to 1.5 mi W of Marion
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.700, -92.385

Up to three inches of rain fell on already saturated soils in Cole county. Several secondary roads were closed for a time due to flooding including Highway 179 near Marion.

Thunderstorm Wind, Iron

When
June 13, 4:10 PM CST
Where
Iron County, 0.59 mi ESE of Grover
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.476, -90.690

Several trees and large tree limbs were blown down onto Highway 49 just south of Glover.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122567, 118702, 122565, 122566, 118700.